Risks of Xanax Abuse: Withdrawal and Detox

Xanax is a popular medication in the benzodiazepines drug family. It is used to treat both anxiety and panic disorders. When used properly, it can be very helpful. However, due to its calming effect and how easily you can develop a tolerance for Xanax, it is a highly addictive drug.

Alprazolam, which is the generic name for Xanax, has a very short half-life. This makes some people take the drug more often than prescribed in order to keep experiencing the benefits or out of fear of going through withdrawal symptoms. Not only does Xanax have a sedative effect, but it also increases the amount of dopamine your brain releases.

The Drug Enforcement Administration categorizes Xanax as a Schedule IV drug. This is due to a belief that benzodiazepines are less addictive than other drugs, such as oxycodone. The DEA monitors the use of Xanax, but not as close as other drugs. This is another factor in the high rate of Xanax addiction.

What is Xanax Withdrawal?

Withdrawal from Xanax occurs when a person suddenly stops taking the drug. If you quit taking it suddenly, you are at risk of experiencing both physical and mental symptoms. Those who have been on this or other benzodiazepines for an extended period of time, or who have taken large doses, are at more risk of experiencing withdrawal symptoms. That being said, it is not unheard of for a person to experience symptoms after only taking the drug for a few weeks and at the prescribed dosage. It is important to be aware of the symptoms of Xanax withdrawal so you can seek help if you experience them.

The symptoms of withdrawal can appear as soon as 6 hours after the last dose due to the short half-life of the drug. Peak symptoms are usually experienced around the second day after the last dose. Serious symptoms last for 4-5 days. Post-acute symptoms can last for weeks or even months, increasing your odds for relapse. This is why it is so important to seek professional help if you are suffering from a Xanax addiction.

Your exact experience when withdrawing from Xanax can vary greatly, depending on a few key factors. On top of how long and how much you have been using, the following factors can come into play:

  • Genetics
  • Whether or not you were mixing Xanax with other drugs or alcohol
  • Age of first use
  • Method of ingestion
  • Underlying medical conditions
  • Environmental factors
  • History of addiction

Xanax Withdrawal Symptoms

There are both psychological and physical symptoms of withdrawal from Xanax. Both can be serious and require medical intervention.

Psychological Symptoms

The parts of your brain that are responsible for mood regulation and motivation are affected by Xanax. If you stop taking it suddenly, you may experience:

  • Anxiety
  • Depression
  • Thoughts of suicide
  • Panic attacks
  • Paranoia
  • Mood swings
  • Nightmares
  • Hallucinations
  • Short-term memory problems
  • Difficulty concentrating
  • Physical Symptoms

Physical Symptoms

Xanax slows down several key body functions, such as heart rate, temperature, and blood pressure. If it is stopped suddenly, these things can dangerously spike. This can lead to a coma or even death. Other potential symptoms include:

  • Insomnia
  • Headache
  • Loss of appetite
  • Blurred vision
  • Diarrhea
  • Nausea
  • Vomiting
  • Cramps
  • Tremors
  • Muscle aches
  • Hypertension
  • Heart palpitations
  • Sensitivity to light
  • Sensitivity to sounds
  • Tingling in arms and legs
  • Numbness of fingers
  • Delirium
  • Rebound Symptoms

When withdrawing from Xanax, it is important to be aware that the symptoms of whatever the drug was treating can come back more intensely than before. If you were taking it for anxiety, for example, you may notice that your anxiety is worse than prior to taking the medication. This can greatly increase your risk for relapse and is yet another reason to not attempt withdrawing alone. While the intensity of the rebound symptoms may fade over a week, you will likely still need help dealing with the underlying disorder.

Xanax Detox

It is important to seek out professional help with your Xanax detox. Due to how severe the symptoms can be, quitting the drug “cold turkey” method is not recommended. Tapering off the drug is safer and more effective in the long run. How quickly the medication is tapered is important, which is one of the biggest reasons you will benefit from medical supervision.

Medically-assisted detox is the most effective way to not only stop taking Xanax but to also begin addressing the addiction. This way, professional help is always nearby is the symptoms of withdrawal become life-threatening. Whatever mental health situation that led to the Xanax use in the first place will also need to be addressed.

Contact the dedicated professionals here at Novo Detox today to learn more about detoxing from a Xanax addiction and navigating withdrawal for you or your loved one.

Call Us

(844) 584-5477